Montana, 2011

Hail in Montana, August 26, 2011

August 26, 2011 · NWS GGW · 1 event in 1 county or zone

A moderately unstable environment and a moist surface layer combined with an approaching upper level distrubance to allow organized thunderstorms to develop - a few of which became severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GGW wrote it up.

A moderately unstable environment and a moist surface layer combined with an approaching upper level distrubance to allow organized thunderstorms to develop - a few of which became severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Glasgow, MT wrote its last area forecast discussion before the first event at Aug 26, 6:49 PM MST, 3 hours 26 minutes earlier.

Area forecast discussion, Aug 26, 6:49 PM MST, 3 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GLASGOW MT
749 PM MDT FRI AUG 26 2011

.SHORT TERM...FOR NORTHEAST MONTANA...TONIGHT THROUGH SUNDAY...
THE SHORT TERM FORECAST LOOK TO BE ON TRACK BUT I DID MAKE A FEW
SLIGHT ADJUSTMENT. LOWERED THE QPF TOTALS TO LESS THEN 4
HUNDREDTHS OF AND INCH AS THESE STORM ARE SO HIGH BASED THEY WILL
LIKELY NOT PRODUCE MUCH IF ANY RAINFALL. LIGHTNING IS OF BIG
CONCERN FOR THIS EVENING AS GRASSLAND FUELS HAVE DRIED OVER THE
LAST FEW WEEKS. LIGHTNING STARTED FIRES ARE A CONCERN THIS EVENING
FOR SURE BUT HAVE BEEN A CONCERN OVER THE LAST WEEK OR SO.
A SLIGHT ISOLATED SEVERE POTENTIAL EXIST THIS EVENING AS WELL
MOSTLY FROM DOWN BURST WINDS OF COLLAPSING THUNDERSTORMS. RSMITH

PREVIOUS DISCUSSION...THIS EVENING AND TONIGHT... A DOME OF HIGH
PRESSURE SITS OFF TO THE NORTHEAST WHILE ZONAL FLOW FROM THE
PACIFIC NORTHWEST TO MONTANA IS PROVIDING AN EXPRESS LANE FOR
PACIFIC MOISTURE TO GLIDE UP AND OVER THE DOME. AN UPPER LEVEL JET
EMBEDDED IN THE FLOW PATTERN IS ANTICIPATED SPARK OFF SHOWERS AND
THUNDERSTORMS ACROSS CENTRAL PARTS OF THE STATE AND MOVE THEM OVER
EASTERN MONTANA TONIGHT. UNSTABLE LAYERS OF THE ATMOSPHERE ARE
ANTICIPATED TO BE CONFINED TO AREAS ABOVE 10 KFT. THEREFORE...
ELEVATED STORMS WILL HAVE A HARD TIME REACTING WITH THE SURFACE
LAYER AND SEVERE POTENTIAL IS UNLIKELY. HOWEVER ISOLATED
DOWN BURSTS FROM DYING CELLS AND LIGHTNING MAY STILL BE A PROBLEM
FOR DRIER LOCATIONS.

SATURDAY THROUGH SUNDAY... ZONAL FLOW IS ANTICIPATED TO TRANSITION
TO A WEAK RIDGE ON THE LARGE SCALE WITH A WEAK LEE SIDE TROUGH
SETTING UP NEAR THE SURFACE. ZONES TO THE FAR EAST OF THE CWA
COULD EXPERIENCE A FEW LIGHT SHOWERS WITH LOCALLY HIGHER DEW POINTS
EACH AFTERNOON WHILE LOCATIONS ACROSS THE WEST SHOULD REMAIN
RELATIVELY DRY. GAH

.LONG TERM...SUNDAY NIGHT THROUGH FRIDAY...
SUNDAY NIGHT THROUGH MONDAY...AFTERNOON UPDATE. THE ONLY CHANGES
WERE JUST TO INCREASE POPS A BIT HERE AND THERE AND ADJUST THE
WINDS A BIT. THE EXTENDED PERIOD IS ACTIVE WITH A LONG WAVE TROF
AND SOUTHWEST FLOW ALOFT DEEPENING BY THE MIDDLE OF THE WEEK NEXT
WEEK. BUT THIS TIME OF YEAR WE TEND TO HAVE LESS PRECIPITATION
UNLESS THERE IS SOME SORT OF TROPICAL FEED COMING IN, WHICH WE
DON/T HAVE RIGHT NOW. AT THE SURFACE A LEE SIDE TROF FORMS OVER
THE ROCKIES AND SLOWLY MOVES THROUGH EASTERN MONTANA DURING THE
WEEK PROVIDING FOR SOME WEAK INSTABILITY AND LIFT. FRANSEN

PREVIOUS DISCUSSION...
LONG TERM FORECAST BEGINS WITH A SHORTWAVE PUSHING A COLD FRONT
THROUGH EASTERN MONTANA SUNDAY NIGHT THROUGH MONDAY. A FEW
ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE DURING THIS
TIME FRAME BUT THINGS STILL LOOK FAIRLY DRY AT THE SURFACE. IN
OTHER WORDS DON'T EXPECT MUCH IN THE WAY OF WETTING RAINS.

MONDAY NIGHT THROUGH TUESDAY NIGHT...A WEEK UPPER LEVEL RIDGE WILL
PUSH OUT OVER THE HIGH PLAINS AND SET UP A LEE SIDE SURFACE TROUGH
EAST OF THE FRONT RANGE AT THE SURFACE. THIS WILL CREATE AN
EXPRESS LANE FOR GULF MOISTURE NEAR THE SURFACE AND HELP TO SPARK
OFF AFTERNOON SHOWERS AND THUNDERSTORMS ALONG THE MONTANA/DAKOTA
BORDER. MEANWHILE UPPER TROUGH WILL BEGIN TO FORM OVER THE GULF OF
ALASKA AND WILL BECOME FULL BLOWN A LONGWAVE TROUGH BY THE MIDDLE
OF THE WEEK.

BEYOND WEDNESDAY THE NEWLY FORMED LONGWAVE TROUGH WILL USHER IN
A WETTER AND COOLER PATTERN ACROSS EASTERN MONTANA. A FIRST TASTE
OF FALL IF YOU WILL...ACCORDING TO THE NEW ECMWF 850MB TEMPERATURES
COULD DROP TO AROUND 5*C ABOVE. LOWS BY FRIDAY MORNING ACROSS OUR
NORTHERN ZONES COULD BE INTO THE UPPER 30S TO LOWER 40S. RSMITH

&&

.AVIATION...
DISTURBANCE MOVING THROUGH BETWEEN 03Z AND 07Z TONIGHT COULD
BRING SOME SCATTERED SHOWERS AND THUNDERSTORMS THAT HAVE SOME
GUSTY WINDS ASSOCIATION WITH THEM...BUT NO MVFR CLOUDS AREA EXPECTED.
WINDS AFTER 12Z WILL TURN TO THE SOUTHEAST AT 5 TO 15 KTS AND
SKIES WILL CLEAR. FRANSEN

&&

.GLASGOW WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WEATHER.GOV/GLASGOW
Hazardous weather outlook, Aug 26, 1:44 PM MST, 8 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GLASGOW MT
244 PM MDT FRI AUG 26 2011

MTZ016>027-059>062-272045-
CENTRAL AND SOUTHEAST PHILLIPS-CENTRAL AND SOUTHERN VALLEY-
DANIELS-SHERIDAN-WESTERN ROOSEVELT-PETROLEUM-GARFIELD-MCCONE-
RICHLAND-DAWSON-PRAIRIE-WIBAUX-NORTHERN PHILLIPS-
SOUTHWEST PHILLIPS-NORTHERN VALLEY-EASTERN ROOSEVELT-
244 PM MDT FRI AUG 26 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
MONTANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE EXPECTED TO MOVE THROUGH THE REGION
LATE THIS AFTERNOON THROUGH THE OVERNIGHT HOURS. GUSTY WINDS CAN
BE EXPECTED WITH ANY THUNDERSTORM.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A COLD FRONT MOVING THROUGH SUNDAY MAY PROVIDE STRONG ENOUGH
WINDS THAT A LAKE WIND ADVISORY COULD BECOME NECESSARY DURING THE
AFTERNOON.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 26, 7:29 PM MST, 2 hours 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
829 PM MDT FRI AUG 26 2011

MTZ016-021-022-270330-
GARFIELD-PETROLEUM-PHILLIPS-
829 PM MDT FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN PHILLIPS COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN PETROLEUM COUNTY IN NORTHEAST MONTANA...
  WESTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 930 PM MDT.

AT 823 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 11 MILES WEST OF CROOKED CREEK REC AREA...MOVING
NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   CROOKED CREEK REC AREA...
   U L BEND REC AREA...
   DEVILS CREEK REC AREA...

LAT...LON 4758 10824 4759 10821 4760 10820 4790 10746
      4743 10739 4732 10819 4756 10831
TIME...MOT...LOC 0228Z 243DEG 42KT 4747 10811

RSMITH
WEATHER.GOV/GLASGOW
Special weather statement, Aug 26, 8:14 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
914 PM MDT FRI AUG 26 2011

MTZ017-022-270415-
GARFIELD-VALLEY-
914 PM MDT FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHWESTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 1015 PM MDT.

AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 14 MILES NORTHEAST OF DEVILS CREEK REC AREA...
MOVING NORTHEAST AT 45 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
  RURAL AREAS OF SOUTHWESTERN VALLEY COUNTY...
  RURAL AREAS OF NORTHERN GARFIELD COUNTY...
  RURAL AREAS OF SOUTHERN VALLEY COUNTY...

LAT...LON 4779 10657 4767 10705 4762 10733 4771 10742
      4777 10741 4803 10701
TIME...MOT...LOC 0314Z 247DEG 40KT 4771 10734

RSMITH
WEATHER.GOV/GLASGOW
Special weather statement, Aug 26, 8:17 PM MST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
917 PM MDT FRI AUG 26 2011

MTZ016-017-059-061-270415-
PHILLIPS-VALLEY-
917 PM MDT FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  CENTRAL VALLEY COUNTY IN NORTHEAST MONTANA...
  EASTERN PHILLIPS COUNTY IN NORTHEAST MONTANA...

UNTIL 1015 PM MDT.

AT 912 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 7 MILES NORTHWEST OF
WHITEWATER TO 9 MILES SOUTH OF WHITEWATER TO 11 MILES NORTHEAST OF
MALTA...AND MOVING EAST AT 45 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 50 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   SACO...
   HINSDALE...
   TAMPICO...

LAT...LON 4875 10667 4838 10657 4810 10670 4839 10776
      4864 10773 4893 10779
TIME...MOT...LOC 0317Z 289DEG 41KT 4882 10764 4861 10760
          4846 10762

RSMITH
WEATHER.GOV/GLASGOW
Special weather statement, Aug 26, 9:02 PM MST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1002 PM MDT FRI AUG 26 2011

MTZ017-022-023-270500-
GARFIELD-MCCONE-VALLEY-
1002 PM MDT FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  SOUTHERN VALLEY COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN MCCONE COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN GARFIELD COUNTY IN NORTHEAST MONTANA...

UNTIL 1100 PM MDT.

AT 959 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR THE PINES REC AREA...MOVING NORTHEAST AT 50
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
   DUCK CREEK REC AREA AND  FORT PECK...
   NASHUA...
   FRAZER...

LAT...LON 4836 10617 4792 10582 4772 10669 4790 10683
TIME...MOT...LOC 0402Z 247DEG 45KT 4788 10658

RSMITH
WEATHER.GOV/GLASGOW
Special weather statement, Aug 26, 9:19 PM MST, 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1019 PM MDT FRI AUG 26 2011

MTZ017-018-061-270515-
DANIELS-VALLEY-
1019 PM MDT FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  NORTHEASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  WESTERN DANIELS COUNTY IN NORTHEAST MONTANA...

UNTIL 1115 PM MDT.

AT 1014 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 19 MILES WEST OF
PORT OF OPHEIM TO 20 MILES NORTHEAST OF HINSDALE TO TAMPICO...AND
MOVING EAST AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THESE STORMS.

LOCATIONS IN THE ADVISORY INCLUDE...
   SAINT MARIE...
   PORT OF OPHEIM AND  OPHEIM...
   RICHLAND...
   PEERLESS AND  LUSTRE...

LAT...LON 4900 10577 4817 10585 4828 10696 4863 10688
      4901 10686 4901 10592
TIME...MOT...LOC 0419Z 277DEG 37KT 4897 10672 4862 10674
          4835 10680

!RSMITH
WEATHER.GOV/GLASGOW
Special weather statement, Aug 26, 9:50 PM MST, 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GLASGOW MT
1050 PM MDT FRI AUG 26 2011

MTZ017-020-023-024-062-270545-
MCCONE-RICHLAND-ROOSEVELT-VALLEY-
1050 PM MDT FRI AUG 26 2011

THE NATIONAL WEATHER SERVICE IN GLASGOW HAS ISSUED A

SIGNIFICANT WEATHER ADVISORY FOR...
  EASTERN VALLEY COUNTY IN NORTHEAST MONTANA...
  WESTERN ROOSEVELT COUNTY IN NORTHEAST MONTANA...
  NORTHWESTERN RICHLAND COUNTY IN NORTHEAST MONTANA...
  NORTHEASTERN MCCONE COUNTY IN NORTHEAST MONTANA...

UNTIL 1145 PM MDT.

AT 1047 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 8 MILES SOUTHEAST OF FRAZER...MOVING EAST AT 50
MPH.

HAIL UP TO THE SIZE OF NICKELS AND WIND GUSTS UP TO 55 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...WOLF POINT...POPLAR
AND BROCKTON.

LAT...LON 4855 10504 4802 10468 4786 10592 4806 10601
TIME...MOT...LOC 0450Z 254DEG 41KT 4800 10585

RSMITH
WEATHER.GOV/GLASGOW

The radar

The Glasgow radar (KGGW), 73 km away, was scanning. The volume nearest the first event began at 05:16 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Roosevelt

When
August 26, 10:15 PM MST
Where
Roosevelt County, Wolf Pt
Measured
0.88 in hail
Reported by
Public
Coordinates
48.100, -105.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2011Every state in 2011This day in weather historyWarnings in Montana, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 343960.